Sunday, February 25, 2024

Can I Take Excedrin With Ibuprofen

Must read

Is It Safe To Take Extra

Ask Dr. Nandi: Two Excedrin products are temporarily discontinued, company says

Take no more Excedrin than is suggested. An acetaminophen overdose can harm your liver or perhaps kill you. If you suffer nausea, upper stomach pain, itching, lack of appetite, dark urine, clay-colored stools, or jaundice, contact your doctor right once .

Excedrin is an analgesic and fever reducer. It works by blocking the activity of substance P which is a chemical found in the brain and spinal cord that causes pain signals. Acetaminophen is the active ingredient in Excedrin and Tylenol. It can be used with or without food but it’s usually taken with a meal to prevent stomach problems.

Excedrin has caffeine as well as theophylline which are both stimulants. Caffeine can increase the amount of adrenaline in your body resulting in nervousness, irritability, and increased heart rate. Theophylline can cause dry mouth and drowsiness so if you’re taking it for sleep issues it’s best to avoid caffeine too.

Taking excessive amounts of either product is dangerous because they can lead to liver damage. Excedrin especially when taken in large doses over a long period of time can also cause nerve damage. However, these products should not be abused since taking more than what is recommended may be harmful.

Over The Counter Options May Alleviate Some Severe Migraines

By Kathryn Doyle, Reuters Health

5 Min Read

NEW YORK – Over the counter medications ibuprofen and Excedrin both relieve the pain and symptoms of severe migraines better than placebo, according to a new study.

Researchers reanalyzed data from a clinical trial and found that more than half of the people taking either of the non-prescription drugs reported some relief, though Excedrin containing caffeine performed best.

This is not at all surprising, said lead author Dr. Jerome Goldstein. Combination analgesics have been around for a long, long time and have had a big impact on treating migraine, he told Reuters Health.

Goldstein is director of the San Francisco Clinical Research Center and was paid by Novartis for his work on the trial. His two coauthors, Martin Hagen and Morris Gold, are employed by Novartis Consumer Health, which markets Excedrin.

That medication, a combination of acetaminophen, aspirin and caffeine, is currently recommended only for mild or moderate headaches, as is ibuprofen. Migraine medications like Imitrex, for severe migraine, are only available by prescription in the U.S.

For the analysis, the researchers only looked at data from the 660 severe migraine sufferers in a previous study, most of whom were female and white.

In a diary, participants rated their pain level, nausea, vomiting, sensitivity to light and sound when the migraine attack began and at 15, 30, 45, 60, 90, 120, 180 and 240 minutes after taking their medication.

Does Tylenol Really Work For Pain

Acetaminophen is commonly used to treat minor pain and is gentle on the stomach. However, in large concentrations, it is toxic to the liver. The recommended daily maximum is 4 grams , which is the equal of eight extra-strength Tylenol pills. More than that and you’re taking a risk of damage to your liver.

Studies have shown that acetaminophen is effective in reducing pain and fever after surgery, but it doesn’t improve physical function or shorten recovery time. So if you need pain medication after surgery, consider alternatives that will not cause liver damage.

The most effective alternative for relieving mild to moderate pain is usually a non-steroidal anti-inflammatory drug , such as ibuprofen . These medications are safe for use in the short term and don’t contain any alcohol. As a rule of thumb, if you can stand the heat, then an NSAID is the way to go otherwise, stick with acetaminophen.

If you have severe pain, you may require stronger medication. Narcotics, such as morphine or oxycodone, are good choices because they reduce inflammation and pain signals to the brain. But these drugs have many side effects including nausea, vomiting, constipation, urinary retention, and increased risk of infection.

Recommended Reading: How Many Aleves Can You Take

What Are The Acute Treatment Options For Episodic Tension

TTH can be treated with simple over-the-counter analgesics such as aspirin, acetaminophen , ibuprofen , naproxen sodium , and ketoprofen . OTC combination products that contain caffeine provide a useful alternative. Clinical trials demonstrate that the addition of caffeine to a simple analgesic significantly increases pain relief. This effect is referred to as the analgesic adjuvancy action of caffeine.

When OTC medications do not provide adequate relief, prescription drugs can be tried. Nonsteroidal antiinflammatory agents such as naproxen sodium , 550 mg, or diflunisal , 500 mg, may succeed when OTC NSAIDs could not. Isometheptene-containing capsules are useful and produce few side effects. The butalbital-containing and caffeine-containing products are effective. Minor opioids, including codeine combinations , are also effective. Transnasal narcotics are useful for severe TTHs refractory to other treatments one must be concerned with the potential for overuse of these types of agents. In general, acute medications should not be used more than 2 or at most 3 days per week to avoid rebound headaches.

Should You Avoid Taking Zoloft And Ibuprofen Together

Excedrin Pain Reliever/Pain Reliever Aid, Extra Strength, Caplets ...

The short answer is that there is a very small likelihood of increased risk of bleeding when taken in combination, but it is likely safe for use for short periods of time, saysDr. Carly Snyder, MD, a psychiatrist based in New York.

You may have heard that long-term use of nonsteroidal anti-inflammatory drugs , like ibuprofen, can cause stomach problems like bleeding or ulcers. The effect thats lesser known? Adding an antidepressant, such as Zoloft , ups those chances. Zoloft slows down your bodys absorption of serotonin, which helps improve mood. But serotonin has another role: It encourages platelets to clump together and form clots. When platelets absorb less serotonin, your blood doesnt clot as well. Ibuprofencommonly sold under the brands Advil or Motrinalso thins your blood in the process of relieving your fever, aches, or pains. Less clotting means a greater likelihood of unwanted bleeding.

Read Also: How Much Ibuprofen Can I Take In One Day

Tablets Provided Better Relief Than Ibuprofen In Head

FRIDAY, March 31, 2006 — Taking two Excedrin Migraine tablets provided greater and quicker pain relief for people with migraines than did two ibuprofen tablets, says a study in the March issue of Headache, the journal of the American Headache Society.

The study of 1,555 patients found that those who took two Excedrin Migraine tablets when they had a migraine that was at least moderate in intensity achieved a higher mean pain relief score two hours, three hours, and four hours after they took the pills than patients who took two ibuprofen tablets.

Excedrin Migraine also provided meaningful pain relief 20 minutes sooner than ibuprofen , according to the study.

“These findings have important implications for physicians and their patients,” study lead author Dr. Jerome Goldstein, director of the San Francisco Clinical Research Center and Headache Clinic, said in a prepared statement.

“These data demonstrate a clear advantage for Excedrin Migraine compared to ibuprofen tablets and reinforce that for most patients suffering from migraine, over-the-counter medications can provide significant, rapid relief,” he added.

Nervousness and nausea were the most common adverse events among the patients taking Excedrin Migraine.

More than 28 million Americans suffer from migraines.

More Information

The American Academy of Neurology has more about migraine.

How To Use Excedrin Ib Tablet

If you are taking the over-the-counter product, read all directions on the product package before taking this medication. If your doctor has prescribed this medication, read the Medication Guide provided by your pharmacist before you start taking ibuprofen and each time you get a refill. If you have any questions, ask your doctor or pharmacist.

Take this medication by mouth, usually every 4 to 6 hours with a full glass of water unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking this drug. If you have stomach upset while taking this medication, take it with food, milk, or an antacid.

The dosage is based on your medical condition and response to treatment. To reduce your risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest possible time. Do not increase your dose or take this drug more often than directed by your doctor or the package label. For ongoing conditions such as arthritis, continue taking this medication as directed by your doctor.

When ibuprofen is used by children, the dose is based on the child’s weight. Read the package directions to find the proper dose for your child’s weight. Consult the pharmacist or doctor if you have questions or if you need help choosing a nonprescription product.

For certain conditions , it may take up to two weeks of taking this drug regularly until you get the full benefit.

Read Also: How Often Can I Take Ibuprofen 800

New Medicines That Fightmigraines Look Familiar

NEW ADS FROM Motrin Migraine thisweek tout the drug “for people who don’t fool around with pain.” MotrinMigraine, the ads promise, “kicks butt.”

This may sound like welcome news to the country’s estimated 28 millionmigraine sufferers. But Motrin Migraine is actually a marketing, not amedical, breakthrough. Motrin Migraine, along with the other newover-the-counter migraine drugs Advil Migraine and Excedrin Migraine, areexactly the same pill as the original versions, with the same ingredientsin the same dose. They are simply in a different package.

Motrin Migraine contains 200 milligrams of ibuprofen, just like regularMotrin. Advil Migraine also contains 200 milligrams of ibuprofen, just likeregular Advil. And Excedrin Migraine contains the same combination ofaspirin, acetaminophen and caffeine found in extra-strength Excedrin.

The only difference is that the Food and Drug Administration now allowsthe three pain relievers to claim they ease the pain of migraine headache,in addition to other aches and pains.

A migraine is a severe, long-lasting headache, typically on one side ofthe head and often accompanied by sensitivity to light and sound. Accordingto one study published in 1998 in the Archives of Neurology, only 28% ofmen and 40% of women migraine sufferers use a prescription pain medication.”A lot of people just don’t go to the doctor,” says Dr. Codispoti.

  • Please e-mail your comments to me at.

How Long Should I Use An Over

Production Mishap Causes Excedrin Shortage

Dont use an over-the-counter NSAID continuously for more than three days for fever, and 10 days for pain, unless your doctor says its okay. Over-the-counter NSAIDs work well in relieving pain, but theyre meant for short-term use.

If your doctor clears you to take NSAIDs for a long period of time, you and your doctor should watch for harmful side effects. If you notice bad side effects your treatment may need to be changed.

You May Like: Is Advil Good For Allergies

How Does My Doctor Choose An Nsaid Thats Right For Me

In planning your treatment, your doctor looks at the effectiveness and the risks of these drugs. Your medical history, physical exam, X-rays, blood tests and presence of other medical conditions all play a part in deciding which NSAIDs will work for you.

After you start your NSAID program meet with your doctor regularly to check for any harmful side effects and, if necessary, make any changes. Blood tests or other tests may need to be done for this part of your treatment.

Can Nsaids Cause Allergic Reactions

Rarely, an NSAID can cause a generalized allergic reaction known as anaphylactic shock. If this happens, it usually occurs soon after the person starts taking the NSAID. The symptoms of this reaction include:

  • Swollen eyes, lips or tongue.
  • Difficulty swallowing.
  • Rapid heart rate.
  • Chest pain or tightness.

If any of these symptoms occur, call 9-1-1 or have someone drive you to the nearest emergency room immediately.

Remember, before any medication is prescribed, tell your doctor:

  • If you are allergic to any medications, foods or other substances.
  • If you currently take any other medications and/or herbal or dietary supplements.
  • If you are pregnant, planning to become pregnant, or are breast-feeding.
  • If you have problems taking any medications.
  • If you have anemia, kidney or liver disease, stomach or peptic ulcers, heart disease, high blood pressure, bleeding or clotting problems, asthma or growth in the nose .

Last reviewed by a Cleveland Clinic medical professional on 01/25/2020.

References

You May Like: Inflammation In The Inner Ear

Mechanism Of Acute Migraine Medications

Migraine pain is considered to be caused by dura mater release of CGRP, with subsequent vasodilation and neurogenic inflammation. Triptans and ergots are agonists of serotonin 5-HT1D receptors, and their activation prevents CGRP release. Agonism at 5-HT1B receptors results in vasoconstriction, which opposes the action of CGRP. Ditans are selective nontriptan oral serotonin receptor agonists, which is thought to stop plasma protein release by action of the trigeminal ganglion. 5-HT1F receptors are not present in vessels. Ditans also inhibit trigeminal nucleus caudalis. Ubrogepant and rimegepant are oral CGRP receptor antagonists.

The American Headache Society guideline for acute treatment in 2015 summarized evidence-based assessment of acute treatments for migraine: The specific medicationstriptans and dihydroergotamine are effective , whereas effective nonspecific medications include acetaminophen, NSAIDs, opioids 1 , sumatriptan/naproxen , and the combination of acetaminophen/aspirin/caffeine also have level A evidence. Ergotamine tartrate and other forms of dihydroergotamine, ketoprofen 1, intravenous and intramuscular ketorolac 1, flurbiprofen 1, intravenous magnesium 1, and the combination of isometheptene compounds, codeine/acetaminophen1, tramadol/acetaminophen1, prochlorperazine 1, droperidol 1, chlorpromazine 1, and metoclopramide 1 are probably effective .

Stephen D. Silberstein, in, 2007

Children And Teens Younger Than 18 Years

Is It Safe To Take Ibuprofen With Excedrin Migraine

Talk with your childs doctor before giving your child Excedrin Migraine.

Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years. And dont give aspirin to a teen if theyre recovering from a viral disease such as chicken pox or the flu.

Recommended Reading: Is Aleve Better Than Ibuprofen

See Your Primary Care Doctor

It’s best to come up with a plan with your primary care doctor or headache specialist concerning which over-the-counter medication you may take if you develop a headache. This is because even though Tylenol, Excedrin, and NSAIDs are available without a prescription, they are not safe for everyone.

While not an exhaustive review, here are some examples of the concerns associated with these over-the-counter medications.

NSAIDs : NSAIDs can cause stomach irritation and bleed so should not be used by people on blood-thinning medications or by people with a history of stomach ulcers.

Moreover, people with certain medical problems should either not take NSAIDs or should be very closely monitored by their healthcare provider while taking one.

Aspirin or aspirin-containing products , should never be given to children, as they can increase a child’s risk for developing a serious illness called Reye’s syndrome.

Tylenol : Many over-the-counter medications contain Tylenol , like cold medicines and of course, Excedrin. With that, a person can overdose on Tylenol unintentionally, and this can lead to liver failure.

All Over-the-Counter Medications:Over-the-counter medications may interact with your prescription medications. This is why it’s essential to inform your healthcare provider of all the medications you are taking, including any vitamins or supplements.

What Is The Most Important Information I Should Know About Excedrin

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

You should not use this medicine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking this medicine.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day
  • asthma or seasonal allergies

Recommended Reading: Can Inflammation Cause Hair Loss

Ibuprofen Vs Acetaminophen: When Should You Use One Over The Other

It’s a time-honored moment of head scratching in the pharmacy aisle what over-the-counter painkiller should I get?

Despite the litany of different brand names and packages, there are basically two major types of OTC painkillers: acetaminophen, as found in a bottle of Tylenol or Excedrin and non-steroidal anti-inflammatory drugs , a broad class that contains ibuprofen , naproxen , and aspirin.

For the purposes of this article, we’ll be looking at acetaminophen and ibuprofen. Though the two might seem interchangeable, it turns out there’s a lot more difference between them than were commonly led to believe.

Can I Take 800 Mg Of Advil After Taking 2 Excedrin S A Hour Ago

Excedrin migraine discussion

Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

HealthTap doctors are based in the U.S., board certified, and available by text or video.

Read Also: Ibuprofen Or Acetaminophen For Menstrual Cramps

Caffeine Amplifies The Pain Reliving Potency

The same compound that jump-starts your day is also a key component in Excedrin® Extra Strength.5 Caffeine has been shown to make the painkillers in Excedrin® more potent than they are on their own.6 In fact, research has demonstrated that without caffeine, a 40% higher analgesic dose would be required to achieve the same level of pain relief.6

What About The Other Formulas Of Excedrin

Excedrin® Tension Headache contains acetaminophen and caffeine, and relieves pain in the neck and shoulders associated with tension headaches.7Excedrin® PM Headache contains both painkillers but, of course, leaves out the caffeine .8 It relieves headaches along with the minor aches and pains caused by sleeplessness.

You May Like: Can You Take Tylenol With Aleve

Theres More Than One Way To Ease Headache Pain Discover How Excedrin Tackles It On All Fronts

When your head hurts, you want to do everything you can to make it stop. But headaches are complexthere are many causes and contributors to the problemand finding a way to ease the pain may require medication that takes a multi-pronged approach.

Excedrin® Extra Strength quiets head pain on three fronts, thanks to a specialized, triple action combination of ingredients.1 The componentsacetaminophen and aspirin, along with caffeine as an amplifierwork together to relieve your headache and let you get on with your life.2 Heres how it works.

More articles

Popular Articles